Is it worth going on Gabapentin for leg/foot numbness?

Discussion in 'Fibromyalgia Main Forum' started by ILoveGreen, May 22, 2012.

  1. ILoveGreen

    ILoveGreen New Member

    I reviewed previous posts on Gaba, but none of them really addressed LT effects of Gaba, such as does it have any lasting benefits? I understand the dosage building and dosage decreasing when going on and off of it, but does it REALLY do any good? My niece has had 3 demerol injections in her sciatic/lumbar nerve roots and has nothing but more pain and numbness ever since. Now they want her to try Gaba, and it's not even been a week since the injections. As she so aptly noted, "the list of side-effects is three-pages long and sounds as bad as the the pain!" Mostly, she is concerned about the (almost) guaranteed weigiht gain since she has worked very hard at losing 40+ lbs since last fall, and knows that re-gaining the weight will aggravate the disc degeneration/nerve problem...a vicious cycle familiar to many of us.
    She can't take off work and is on her feet all day. Her husband was laid off some time ago, so they have limited health insurance. She's wondering if the side effects might prevent her from being able to work. (They really do sound pretty scary...)
    Any input would be appreciated! Thanks.
  2. Beadlady

    Beadlady Member

    I know it really helps me & I've been on it for over 10 yrs so I'm not even sure what side effects I've had from it other than weight gain--but that could also been contributed to some of my other health issues too.

    Remember that all drugs have side effects and medication is trial and error as no one thing works for all of us. And keep in mind, the listing of side effects do not affect all people.
  3. FaithHopeCure

    FaithHopeCure New Member

    I was on lyrica for numbness, tingling, and burning sensations all over my body. Also, for migraines and the classic all over body aches and pain. I was a mess so Lyrica was a desperate option. It did help relieve all of the above for about a year and a half then the side effects out weighed the benefits. Literally! I gained 25 pounds. For me that was a lot! I have always been petite in size. As soon as I went off of it the weight came off. My doctor kept telling me that the gabapentin in the Lyrica does heal the part of the brain that is screaming pain. Which I believe it did, then I think my body no longer needed such a strong medication because the side effects bothered me more than the pain.

    Also, when I first was on it I felt like I was drunk for three weeks. Could not drive a car because of it. Then I got used to it. I always felt like my brain was working in slow motion.

    I would first try GABA supplements for chronic nerve pain. You can buy it online or at the GNC stores. I would use capsules for better digestion. You can google the dosage for daily use. I believe it is 200 - 300 mg three times a day. If this doesn't work then have your niece try the heavy duty stuff.

    I also used nuerontin as a step down from lyrica but it didn't do much for me. I now use GABA supplements for sleep and sometimes during the day for pain.

    Hope this will help your nieces decision!

    [This Message was Edited on 05/23/2012]
  4. sunflowergirl

    sunflowergirl Active Member

    They've both been on it for about 9 weight gain for her but he has turned to ice cream to fill the void from other things....and I've noticed he's put on weight. They were both put on it to calm the brain and help them sleep at night. Sleep has now become great for both of them. Neither one had trouble getting on it.....a low dose to start and slowly increasing.

    They kept telling me I should go on it for the FM. I DON'T like the brain changes and side effects that come from drugs. I started taking Peaceful Nights from Prohealth because it has some GABA in it. I take it along with the 5 HTP to help me sleep. Personally after trying to learn everything I can about FM (I think I've had it for at least 20 years) it's my feeling that it is directly related to STRESS and LACK OF QUALITY SLEEP.

    When my stress level goes down so does my pain because my muscles are feeling more relaxed. When I'm stress, my muscles tense all over. I'm learning to deep breathe from the diaphram not shallow from the chest. I never understood the calming effect the slow deep breathing in and out this would have on me. This is the reason Yoga is supposed to be so helpful for FM.

    I've learned some stress reducers which help me.....when I remember to use them. I have a CD for this. Soothing music is playing as the speaker tells you to sit quietly with your eyes closed. You then are to tense ONLY your feet and calf muscles, pulling your toes toward your knees....holding this for about l l/2 min. while deep breathing, then you quickly relax and notice the relaxation feeling. Do this for each group of muscles up your body.....the thighs and buttocks, the stomach and chest muscles, the arms and fingers, the face muscles. After all of this (about 20 min.) you are feeling quite relaxed....(I've gone to sleep at times). Then she will take you on a a subliminal mind journey, as you wander down a country road, listening to the birds, smelling the air, walking thru a secret garden, down a bubbling stream, into a cool forest, where you sit and breathe slowly. This really helps quiet the mind and bring you to a relaxed state.

    We live in a highly stressed life and world. We're "the canary in the coalmine"....more sensitive to these things than others around us, and because of that we have to LEARN to let go otherwise our bodies suffer from the pain and fatigue.
    [This Message was Edited on 05/23/2012]
  5. ILoveGreen

    ILoveGreen New Member

    Beadlady, I'm sorry to hear you no longer know if it's the symptoms or the side effects you're experiencing. Such a dilemma!
    FaithHopeCure, thanks for the education. I didn't realize GABA was available as a supplement. I'm quite sure that's what my niece will opt for vs Gabapentin given some of the extreme side effects, namely weight gain and not being able to drive safely. She has a 4 a.m. 40-mile commute through national forest with lots of deer and other "hazards". The last thing she needs is a med that makes her groggy while driving, or dim-witted at her managerial job.
    I've encouraged her to try accupuncture, and an inversion table, as well as yoga and specific stretching exercises. It is hard to see someone go from being so healthy and pain-free to the other extreme in such a short time. At least we can be of some help to her.
    Freida, your support means a lot as well.
    Sunflowergirl, I totally agree with you about the stress reaction. I am working at moving to a nice, peaceful location where I can have a simple life, free of unnecessary noise, stress and tension of any kind.
    As Gandhi said, "There is more to life than increasing it's speed"
    Thanks to all of you.
    [This Message was Edited on 05/23/2012]
  6. mbofov

    mbofov Active Member

    Angela - Gabapentin is the drug that has all those side effects, but the term "GABA" most often refers to an amino acid which has a calming effect. It is often used for sleep, although can be taken during the day as well - is said to produce a state of calm alertness.

    I am sure that the supplement someone referred to above is GABA, the amino acid, which is available at any health food store, totally different from gabapentin.

    Your niece might try magnesium oil on her back where it hurts. It has helped many people with back and joint pain, and no bad side effects. You can buy it at any health food store or on-line. The only negative thing I've experienced with it is that the solution it is in tends to be drying to the skin, so you should wash it off after 1/2 an hour or so, and by that time the magnesim will have been absorbed. It you get the oil in a cut or scratch, it will sting.